Virginia, 2011

Hail and Damaging Winds in Virginia, June 11, 2011

June 11, 2011 · NWS RNK · 20 events in 10 counties and zones

Early morning convection developed along an outflow boundary in advance of an approaching cold front. By the afternoon, strong to severe storms occurred as increasing temperatures helped to destabilize the atmosphere even further.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Early morning convection developed along an outflow boundary in advance of an approaching cold front. By the afternoon, strong to severe storms occurred as increasing temperatures helped to destabilize the atmosphere even further. A mixture of damaging winds and large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 9:25 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 9:25 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT SAT JUN 11 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TODAY
RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT. THE FRONT WILL PASS SOUTH OF THE REGION SUNDAY...
A MORE COMFORTABLE AREA OF HIGH PRESSURE OVERTAKING THE REGION
FROM THE NORTH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEEPING AN EYE ON AN OUTFLOW BOUNDARY MAKING ITS WAY TO THE
SOUTHEAST ACROSS OUR WEST VIRGINIA COUNTIES THIS MORNING.
CURRENTLY...THIS BOUNDARY IS WEAKENING...AND IT APPEARS TO BE
PRODUCING ONLY SPOTTY SHOWERS AND WIND GUSTS IN THE 15 TO 20 MPH
RANGE. HOWEVER...AS THIS BOUNDARY CONTINUES PUSHING INTO OUR
AREA...IT MAY PROVIDE THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT
EARLY THIS AFTERNOON AS DAYTIME HEATING INCREASES.

AT ANY RATE...THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE IN
GOOD SHAPE. DID MAKE A FEW MINOR ADJUSTMENTS TO THE HOURLY
TEMPERATURES AND THE RELATIVE HUMIDITY HEADING INTO THE AFTERNOON.

.PREVIOUS DISCUSSION...
SURFACE COLD FRONT FROM PA ACROSS UPPER OHIO VALLEY TO MOVE
SOUTHEAST TODAY...CROSSING THE MOUNTAINS TONIGHT AND THROUGH THE
PIEDMONT SUNDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ANTICIPATED ALONG THE FRONT WITH ORGANIZED LINES OR MULTICELL
CLUSTERS. RISK FOR SEVERE WEATHER WILL INCREASE AS WE ENTER PEAK
HEATING PART OF THE DAY WITH INCREASE INSTABILITY RESULTING IN
HEALTHY UPDRAFTS AND POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS. IN ADDITION TO STORMS ALONG THE FRONT...TSTM CLUSTERS ALSO
LIKELY TO FORM ALONG BLUE RIDGE EARLY THIS AFTERNOON...AND DRIFT
EAST INTO THE FOOTHILLS AND PIEDMONT. THESE STORMS WILL ALSO HAVE
THE POTENTIAL FOR LARGE HAIL...AND MAY EXHIBIT A SLOWER MOVEMENT
COMPARED TO THE INBOUND STORMS ALONG THE FRONT. THIS WILL
INTRODUCE A FLASH FLOOD ELEMENT THAT WILL ALSO HAVE TO BE DELT
WITH THIS AFTERNOON.

COMPLEXITY OF THE SITUATION SUGGESTS NEED TO BEEF UP THE STAFFING
THIS AFTERNOON...AND POTENTIAL NEED TO ACTIVATE SKYWARN. ATTM DO
NOT FEEL ACTIVATION WILL BE NEEDED BEFORE ABOUT 200 PM. TSTM
ACTIVITY LIKELY TO PERSIST WELL INTO THE EVENING. STORMS THAT FIRE
ALONG BLUE RIDGE WILL MOVE EAST...TO BE REPLACED BY INBOUND
THUNDERSTORM LINE/CLUSTER OUTFLOWS FROM THE OHIO VALLEY THIS
EVENING AND OVERNIGHT. THE ACTUAL COLD FRONT WILL PROBABLY NOT
CLEAR THE CWA UNTIL SUNDAY...SO TEMPS/DEWPOINTS TO REMAIN ELEVATED
THROUGH TONIGHT AS WE WILL REMAIN ON THE WARM SIDE OF THE FRONT.
HAVE REMAINED CLOSE TO GUIDANCE FOR MAX/MIN TEMPS. THINK MOST
AREAS ALONG AND EAST OF BLUE RIDGE TO TEST 90 DEGREES TODAY AND
DIPPING NO LOWER THAN THE 60S TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS STILL POSSIBLE SUNDAY AS A COLD FRONT
TRACKS SOUTHEAST ACROSS THE REGION. A WEST WIND DEVELOPS EARLY
OVER THE MOUNTAINS BUT THE THETA-E BOUNDARY WILL STILL BE IN THE
OHIO VALLEY. WITH SOME CLEARING BEHIND THE FRONT AND LOW LEVEL
MOISTURE LINGERING...A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY AFTERNOON SUNDAY ALONG AND WEST OF THE BLUE RIDGE. TO
THE EAST AND ESPECIALLY IN THE PIEDMONT...SOUTHWESTERLY WINDS
CONTINUES TO PUMP MOISTURE IN TO THE AREA. WITH AFTERNOON HEATING
AND LIFT FROM THE FRONT...STRONG CONVECTION IS POSSIBLE THROUGH LATE
AFTERNOON IN THE PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST
NORTH CAROLINA. BY THE EVENING...THE FRONT WILL CLEAR SOUTHSIDE AND
COOLER DRIER AIR WILL FILTER IN THROUGH WEDNESDAY.

TEMPERATURES A LITTLE TRICKY SUNDAY WITH MORNING SHOWERS COMING
ACROSS THE AREA. WITH COLD AIR LAGGING WELL BEHIND THE FRONT...A
WARM START TO THE DAY AND SOME CLEARING BEHIND THE FRONT SHOULD
PROPEL TEMPERATURES ABOVE NORMAL ONCE AGAIN. NORTHWEST WINDS WILL
PUSH COOLER AIR INTO THE REGION SUNDAY NIGHT AND MONDAY.
TEMPERATURES MONDAY WILL BE CLOSER TO NORMAL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UPPER TROF WILL PASS OFF THE MID ATLANTIC COAST TUESDAY WITH SURFACE
HIGH PRESSURE RIDGING SOUTH FROM THE GREAT LAKES BEFORE SLIDING SE
TO NEAR THE OUTER BANKS EARLY WEDNESDAY. LOW LEVEL FLOW VEERING FROM
NORTH TO EASTERLY AROUND THE RIDGE SHOULD KEEP ONGOING DRY AIR AND
LOW PWATS IN PLACE TUESDAY INTO TUESDAY NIGHT SO KEEPING THINGS DRY
EARLY ON. 5H RIDGING FOLLOWS IN BRIEFLY ON WED BEHIND THE PASSING
TROF AND THE NEXT FRONT/ASSOCIATED UPPER LOW APPROACHING FROM THE
MIDWEST WED NIGHT INTO THURSDAY. RETURN OF WARM ADVECTION AND
MOISTURE AHEAD OF THIS SYSTEM LIKELY TO BRING A GRADUAL INCREASE IN
CONVECTIVE CHANCES WITH HEATING ESPCLY OVER THE MOUNTAINS WED
AFTERNOON. HOWEVER THE LATEST ECMWF A BIT SLOWER AND SUPPORTED BY
THE CAPPED NATURE OF THE GFS RAOBS SO LIMITING POPS TO JUST THE FAR
SW WHERE MAY BE AIDED BY DIFFERENTIAL HEATING A BIT OTRW PC TO
MOSTLY SUNNY WED. COLD FRONT LOOKS TO SAG SE TOWARD THE AREA
THURSDAY AND WILL LIKELY SLOW OR STALL ACROSS THE EAST FRIDAY AS THE
UPPER SUPPORT LIFTS OUT TO THE NE. MOISTURE AGAIN LOOKS PLENTIFUL BY
LATER THU AND EXPECT WITH HEATING TO SEE BETTER SHRA COVERAGE AHEAD
OF THE FRONT WITH DECENT CHANCE POPS ACROSS THE CWA INTO THU NIGHT.
GIVEN UNCERTAINTY TO WHERE THE BOUNDARY MAY BE FRIDAY...LEAVING IN
SLIGHT TO LOW CHANCE POPS WITH BEST FOCUS BLUE RIDGE AND POINTS
EAST. TEMPS WILL SLOWLY WARM FROM THE COOLER/DRIER VALUES OF EARLY
NEXT WEEK TO NEAR NORMAL LATER AS THE HIGH MOVES OUT AND SW FLOW
REDEVELOPS. HOWEVER NO BIG RUN OF HEAT AS HIGHS REMAIN IN THE UPR
70S/LOW 80S WEST TO MID OR UPPER 80S.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
KBCB AWOS IS NOT TRANSMITTING DUE TO A LIGHTNING STRIKE THURSDAY
EVENING. WILL USE AMEND NOT SKED IN THE TAF UNTIL COMMS IS RE-
ESTABLISHED.

LOOKING FOR SCATTERED TO NUMEROUS SHRA/TSRA TODAY...TONIGHT...AND
POSSIBLY SUNDAY. SURFACE FRONT IN THE UPPER OHIO VALLEY WILL
SLOWLY DRIFT SOUTH TODAY...AND WILL BE ASSOCIATED WITH
THUNDERSTORM LINE SEGMENTS OR CLUSTERS...SOME WITH LARGE HAIL AND
DAMAGING WINDS. THE RISK FOR SHOWERS AND STORMS WILL WANE WITH THE
PASSAGE OF THE FRONT SUNDAY. UNTIL THEN WILL HAVE TO TRY TO TIME
THE INDIVIDUAL STORM SEGMENTS AND AMEND TAFS AS NEEDED DEPENDING
ON WHERE THE MORE ORGANIZED ACTIVITY DEVELOPS WITH TIME. THE
GREATEST COVERAGE IS ANTICIPATED DURING THE PEAK HEATING OF THE
AFTERNOON AND EVENING.

THE FRONT THAT COMES THROUGH ON SUNDAY AND SHOULD TURN THE WIND
FLOW MORE NORTHERLY FOR MONDAY ALONG WITH SOME DRYING. AS
SUCH...SHOULD SEE A LULL IN SHRA/TSTM ACTIVITY FOR MONDAY INTO
TUESDAY...AND POSSIBLY WEDNESDAY. RETURN FLOW WITH MOISTURE
COMING BACK INTO THE REGION FROM THE SOUTHWEST WILL RENEW
POTENTIAL FOR AFTERNOON POP UP SHOWERS AND STORMS OVER THE
MOUNTAINS BY THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...NF
SHORT TERM...RCS
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, Jun 11, 2:40 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SAT JUN 11 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
340 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM.

In the hours before

Local storm report, Jun 11, 7:33 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     7 NW PENHOOK            37.05N 79.72W
06/10/2011                   FRANKLIN           VA   PUBLIC

            TREES DOWN ALONG A QUARTER MILE PATH FROM CRAFTS FORD
            ROAD AND 3 QUARTER POINT ROAD.

&&

WHP
Local storm report, Jun 11, 8:20 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     FLEETWOOD               36.30N 81.52W
06/10/2011                   ASHE               NC   POST OFFICE

            LARGE LIMBS DOWN IN TOWN. DIME SIZE HAIL.

&&

WHP
Local storm report, Jun 11, 8:37 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NNE TRAPHILL          36.41N 81.00W
06/10/2011  E1.00 INCH       ALLEGHANY          NC   POST OFFICE

&&

WHP
Local storm report, Jun 11, 8:41 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     1 WSW KING              36.27N 80.37W
06/10/2011                   STOKES             NC   FIRE DEPT/RESCUE

            A TREE DOWN ALONG NEWSOME ROAD.

&&

WHP
Special weather statement, Jun 11, 11:38 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT SAT JUN 11 2011

VAZ007-009-010-012-015-111730-
BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
1238 PM EDT SAT JUN 11 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GRAYSON...SMYTH...
TAZEWELL AND WYTHE COUNTIES...

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MARION...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR THOMAS BRIDGE AROUND 1245 PM...HUNGRY MOTHER
STATE PARK AROUND 1250 PM...MARION AROUND 1255 PM...NEBO AROUND 110
PM...ATKINS AROUND 115 PM AND MARION WYTHEVILLE AROUND 125 PM.

LAT...LON 3697 8174 3706 8130 3669 8129 3673 8168
      3681 8173

16

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
June 11, 11:38 AM EST
Where
Pulaski County, 1.1 mi E of Pulaski
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -80.780

Thunderstorm Wind, Radford (C)

When
June 11, 12:05 PM EST
Where
Radford (C) County, 1.63 mi NNW of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.140, -80.576

Thunderstorm winds blew trees down on Hazel Hollow Road at the Radford Bridge. Damage values are estimated.

Hail, Pulaski

When
June 11, 12:15 PM EST to 12:25 PM EST
Where
Pulaski County, 1.49 mi SSE of Belspring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -80.610

Quarter size hail fell for ten minutes near Belspring.

Hail, Salem (C)

When
June 11, 1:00 PM EST
Where
Salem (C) County, 1.1 mi E of Salem (C) to 0.23 mi NE of Salem (C)
Measured
1 in hail
Property damage
$900
Reported by
Public
Coordinates
37.300, -80.030

Quarter size hail fell between Routes 311 and 419 within the City of Salem. Winds also brought one tree down in this same area. Damage values are estimated.

Hail, Franklin

When
June 11, 1:33 PM EST
Where
Franklin County, 0.88 mi NW of Endicott
Measured
1 in hail
Reported by
State Official
Coordinates
36.890, -80.160

Hail, Carroll

When
June 11, 1:35 PM EST to 1:43 PM EST
Where
Carroll County, Pipers Gap to 1.11 mi E of Pipers Gap
Measured
1.25 in hail
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.650, -80.830

Hail ranging from quarter to half dollar size fell in the Pipers Gap region. Some of the hail broke windows. Some tree limbs were also downed in the storm. Damage values are estimated.

Thunderstorm Wind, Patrick

When
June 11, 2:00 PM EST
Where
Patrick County, 3.44 mi SSE of Elamsville to 3.69 mi SSE of Elamsville
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
36.725, -80.174

Thunderstorm winds blew several trees down along Foley Road. Damage values are estimated.

Hail, Franklin

When
June 11, 2:04 PM EST
Where
Franklin County, 1.1 mi E of Barfoot
Measured
0.75 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
36.980, -79.910

A thunderstorm produced penny size hail and also brought down some small limbs. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 11, 2:04 PM EST
Where
Franklin County, 4.09 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.172, -79.777

Thunderstorm winds blew a tree down on Eton Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 11, 2:04 PM EST
Where
Franklin County, 4.8 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.170, -79.759

Thunderstorm winds blew a tree down on Hardy Road. Damage values are estimated.

Hail, Galax (C)

When
June 11, 2:05 PM EST
Where
Galax (C) County, 2.61 mi ENE of Galax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -80.880

Thunderstorm Wind, Franklin

When
June 11, 2:09 PM EST
Where
Franklin County, 6.48 mi SE of Hardys Ford to 6.56 mi SE of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
37.156, -79.734

Thunderstorm winds blew a tree down and a power line down. The tree was down near the intersection of Middle Valley Road and Northridge Road. The power line was down along Idlewood Road. Damage values are estimated.

Hail, Franklin

When
June 11, 2:21 PM EST
Where
Franklin County, 4.78 mi NW of Burnt Chimney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -79.890

Hail, Franklin

When
June 11, 2:25 PM EST
Where
Franklin County, 2.76 mi N of Glade Hill to 3.38 mi ENE of Redwood
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.020, -79.770

Hail ranging from quarter to ping pong ball size occurred along Webster Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 11, 2:35 PM EST
Where
Franklin County, 2.82 mi SSW of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.060, -79.840

Thunderstorm wind blew five to six trees down. Damage values are estimated.

Hail, Pittsylvania

When
June 11, 3:15 PM EST
Where
Pittsylvania County, 0.88 mi SW of Ajax
Measured
1 in hail
Reported by
Public
Coordinates
36.960, -79.580

Thunderstorm Wind, Campbell

When
June 11, 4:02 PM EST
Where
Campbell County, 0.84 mi NE of Spring Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.239, -78.919

Thunderstorm winds blew two trees down that blocked Spring Mill Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 11, 4:20 PM EST
Where
Buckingham County, 0.23 mi ESE of Mt Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
37.529, -78.616

Thunderstorm winds blew a tree down on Route 24. Damage values are estimated.

Hail, Buckingham

When
June 11, 4:38 PM EST to 4:44 PM EST
Where
Buckingham County, 2.12 mi WSW of Toga to Toga
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.490, -78.657

Quarter to golf ball size hail fell between on Union Church Road and the community of Toga. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 11, 4:52 PM EST
Where
Buckingham County, 1.78 mi WNW of Dillwyn
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
37.540, -78.480

Thunderstorm winds blew several trees down on Route 20. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323870, 323869, 323871, 323872, 323875, 323873, 323880, 323874, 323876, 323877, 323897, 323878, 323879, 323881, 323882, 323883, 323886, 323892, 323889, 323894.